Illinois, 2019

Flash Flooding and Flooding in Illinois, February 7 to 10, 2019

February 7 to 10, 2019 · NWS PAH · 10 events in 9 counties and zones

A line of thunderstorms developed early in the morning from western Arkansas into south central Missouri ahead of a strong cold front. This line of storms intensified as it moved east-northeast across the mid Mississippi Valley later in the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of thunderstorms developed early in the morning from western Arkansas into south central Missouri ahead of a strong cold front. This line of storms intensified as it moved east-northeast across the mid Mississippi Valley later in the morning. Some severe weather continued through the midday hours as the line progressed up the lower Ohio Valley. This line of storms was the final round of heavy rain, which capped a very wet couple days that resulted in storm totals of 2 to 4 inches. Isolated higher amounts up to near 5 inches were reported. Isolated flooding was reported in some areas. Although instability was weak, very strong winds aloft facilitated isolated severe storms with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 7, 6:54 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Feb 7, 6:54 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
654 AM CST Thu Feb 7 2019

.UPDATE...
Issued at 647 AM CST Thu Feb 7 2019

For aviation section.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 342 AM CST Thu Feb 7 2019

Main forecast challenges in the short term include the potential
for severe thunderstorms and additional heavy rains today, then
with the rapid change more more brutally cold temperatures
tonight/Fri/Fri night.

An arctic cold front will make its way from west to east across
the forecast region today. Strong mid-level forcing will
accompany the front as a potent short wave rotates east toward the
mid MS River Valley. Mid level cooling associated with the
approaching short wave could generate enough instability to
support at least a broken line of thunderstorms within a highly
sheared environment (large clock-wise curved hodographs). This
could lead to bows with damaging wind gust risk, and QLCS tornado
threat over portions of the region along/ahead of the sfc front,
most likely this morning over se MO/sw IL, then from around noon
through mid afternoon farther east.

Temperatures will plunge dramatically behind the front today, as
there will likely be a 30+ temp difference from northwest to
southeast by early/mid afternoon. The brunt of the arctic air will
arrive tonight/Fri/Fri night. In fact, wind chill readings by
sunrise tomorrow morning will be in the single digits and teens.
After highs only in the 20s to near freezing on Friday, lows
Friday night will dip back down into the lower to mid teens, with
single digit wind chills expected area wide. Despite sunshine,
highs on Saturday will not get out of the 30s.

.LONG TERM...(Sunday through Wednesday)
Issued at 342 AM CST Thu Feb 7 2019

The arctic high that will pay us a visit in the short term will
slide off to the East Coast Sunday as a moistening west-southwest
flow aloft returns to the lower OH and MS River Valleys. This will
allow southerly winds to return and warm the region above
freezing just before the next precipitation maker moves in during
the day. However, if the precip manages to come in very late at
night over early in the day, we could start off with a light mix
of wintry precip over se MO and srn IL. With the antecedent cold
conditions, even light amounts of any wintry precip would need to
be monitored.

Another cold front is expected to make its way south through the
region later Sunday and/or Sunday night. This front should not be
as vigorous as the last one, but it could lead to a change over to
some light freezing rain or sleet Sunday evening over portions of
southeast MO and srn IL. The northern extend of any precip is a
low confidence forecast at this time, so again, just something to
monitor for now.

Bigger storm system comes in for early next week, as a strong
mid/upper level low develops southeast into the Plains and drags a
strong cold front east toward the region. Deep/broad southwest
flow aloft should lead to a deep moisture return ahead of the
front, and will need to watch the severe potential with this one
too. However, timing differences between models preclude much
confidence on whether the front will make its way through the
region closer to Monday or possibly even a Tuesday passage.

&&

.AVIATION...
Issued at 653 AM CST Thu Feb 7 2019

Another round convection will move from southwest to northeast
through the WFO PAH forecast area today. A few severe wind gusts
aoa 50 kts cannot be ruled out...esp KPAH and KCGI 14z (west)-19Z
(closer to KPAH). Outside of convection, ceilings will generally
remain 900-1500 ft until after the frontal passage this
afternoon, when west winds may gust over 25-30 kts at times.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through this evening for ILZ075>078-080>094.

MO...Flood Watch through this evening for MOZ076-086-087-100-107>112-
     114.

IN...Flood Watch through this evening for INZ081-082-085>088.

KY...Flood Watch through this evening for KYZ001>022.

&&

UPDATE...GM
SHORT TERM...GM
LONG TERM...GM
AVIATION...GM
Hazardous weather outlook, Feb 7, 4:20 AM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
420 AM CST Thu Feb 7 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
420 AM CST Thu Feb 7 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms today, mainly this
morning over southeast Missouri and southwest Illinois, and then
from around midday through the early to mid afternoon farther
east. Though the main thunderstorm hazard is expected to be with
damaging wind gusts, a brief tornado of two cannot be ruled out.

A Flood Watch continues for the entire area through this evening.
Additional rainfall amounts of an inch or so are still expected,
with locally higher amounts possible.

A drastic change to very cold arctic air will take place later
today and tonight. Wind chill readings by late tonight will be in
the single digits and teens.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Expect wind chill values in the single digits Friday night into
early Saturday.

A light wintry mix is expected across portions of southeast
Missouri, southern Illinois and southwest Indiana early Sunday,
and again later Sunday night into early Monday.

Locally heavy rainfall will also be a possibility Monday and/or
Tuesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Feb 7, 7:36 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
736 AM CST THU FEB 7 2019

MOZ100-107>109-071415-
Butler MO-Carter MO-Wayne MO-Ripley MO-
736 AM CST THU FEB 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR CARTER...RIPLEY...WAYNE AND
BUTLER COUNTIES UNTIL 815 AM CST...

At 735 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Van Buren to 8 miles east
of Mammoth Spring in Oregon County. Movement was northeast at 75 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Poplar Bluff, Doniphan, Piedmont, Van Buren, Greenville, Ellsinore,
Williamsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3695 9122 3709 9117 3710 9096 3705 9096
      3705 9078 3714 9078 3717 9074 3727 9073
      3727 9055 3732 9055 3731 9022 3711 9022
      3675 9037 3650 9112 3682 9112 3683 9122
TIME...MOT...LOC 1335Z 243DEG 63KT 3707 9114 3647 9138

York
Local storm report, Feb 7, 8:35 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
835 AM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HEAVY RAIN       MOUNT CARMEL            38.42N 87.77W
02/07/2019  M0.50 INCH       WABASH             IL   TRAINED SPOTTER

            MEASURED IN 15 MINUTES. MINOR FLOODING IN FIELDS AND STREETS
            ACROSS THE COUNTY.

&&
Local storm report, Feb 7, 8:40 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
840 AM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     TSTM WND DMG     1 S DONIPHAN            36.60N 90.82W
02/07/2019                   RIPLEY             MO   FIRE DEPT/RESCUE

            SEVERAL BOATS AND TRAILERS WERE FLIPPED OVER
            AT A MARINE SHOP. GLASS DOORS WERE BLOWN OUT
            OF THE SHOP BUILDING. SEVERAL TREES WERE
            DOWN IN THE DONIPHAN AREA AS WELL AS A
            CARPORT THAT WAS BLOWN OVER.

&&

ALR
Local storm report, Feb 7, 8:43 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
843 AM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     HEAVY RAIN       DIEHLSTADT              36.96N 89.43W
02/07/2019  M1.76 INCH       SCOTT              MO   TRAINED SPOTTER

            2.98 OVER THE PAST 2 DAYS

&&
Local storm report, Feb 7, 8:49 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
849 AM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       1 N DUDLEY              36.80N 90.09W
02/07/2019  M3.36 INCH       STODDARD           MO   TRAINED SPOTTER

            3.36 INCHES OF RAIN MEASURED SINCE MIDNIGHT
            IN DUDLEY, MO.

&&

ALR
Special weather statement, Feb 7, 8:50 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
850 AM CST THU FEB 7 2019

ILZ092-MOZ109>112-114-071530-
Alexander IL-Butler MO-Stoddard MO-New Madrid MO-Scott MO-
Mississippi MO-
850 AM CST THU FEB 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ALEXANDER...
NORTHWESTERN MISSISSIPPI...SCOTT...NORTH CENTRAL NEW MADRID...
STODDARD AND EAST CENTRAL BUTLER COUNTIES UNTIL 930 AM CST...

At 850 AM CST, Doppler radar was tracking a strong thunderstorm near
Dudley, or 9 miles west of Dexter, moving east at 65 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Sikeston, Dexter, Charleston, Bloomfield, Oran, Miner, Benton,
Morehouse, Puxico, Bertrand, Morley, Matthews, Essex, Bell City,
Canalou, Anniston, Dudley, Hay-Wood City, Vanduser and Blodgett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3695 9021 3716 8937 3681 8928 3665 9020
TIME...MOT...LOC 1450Z 257DEG 58KT 3684 9012

DAVEB

The radar

The Evansville,IN radar (KVWX), 32 km away, was scanning. The volume nearest the first event began at 14:49 UTC.

Open the radar archive at this moment

Event by event

5 flood, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Flood, Edwards

When
February 7, 8:52 AM CST to 10:30 AM CST
Where
Edwards County, Bone Gap to Black
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.450, -88.000

At least an inch of water was flowing over Illinois Route 130 in eight different areas between Bone Gap and Parkersburg.

Flood, Wabash

When
February 7, 9:12 AM CST to 11:30 AM CST
Where
Wabash County, 1 mi WSW of Friendsville to Patton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.495, -87.837

Water was beginning to flow over a neighborhood road.

Thunderstorm Wind, Franklin

When
February 7, 9:16 AM CST
Where
Franklin County, 1 mi NNW of Zeigler
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
37.913, -89.057

Campers were overturned at a trailer sales business.

Thunderstorm Wind, Pulaski

When
February 7, 9:45 AM CST
Where
Pulaski County, 3 mi S of Pulaski
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.177, -89.200

A train struck a fallen tree over the railroad tracks.

Flash Flood, Wayne

When
February 7, 10:00 AM CST to 12:30 PM CST
Where
Wayne County, 2 mi N of Fairfield to 2 mi E of Fairfield
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
38.409, -88.370

Flash flooding of a small creek in Fairfield caused minor flooding of at least three houses. Flooding of a few streets was reported in the city of Fairfield. A few miles east of Fairfield, County Road 925N was flooded and closed. The daily rainfall amount at a mesonet site in Fairfield was 4.28 inches.

Thunderstorm Wind, White

When
February 7, 10:01 AM CST
Where
White County, 1 mi NNE of Springerton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.193, -88.343

The front section of an old school building was knocked down.

Flood, Jackson

When
February 7, 10:06 AM CST to 12:00 PM CST
Where
Jackson County, 1 mi W of Carbondale to 5 mi WNW of Boskydell
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.720, -89.238

Water was over a few roads on the southwest side of Carbondale. The daily rainfall at the Carbondale airport was 3.29 inches.

Flash Flood, Union

When
February 7, 10:54 AM CST to 12:00 PM CST
Where
Union County, 0.16 mi S of Jonesboro to 1.99 mi W of Anna
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.448, -89.269

Water was covering low-lying portions of Highway 146 on the east side of Anna. A cocorahs observer reported a 24-hour rainfall amount of 3.74 inches nearby at Cobden.

Flood, Saline

When
February 7, 12:16 PM CST to 2:00 PM CST
Where
Saline County, 2 mi NW of Harrisburg to 2 mi NNE of Harrisburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.751, -88.576

Water was across low-lying rural roads west of Carrier Mills and north and west of Harrisburg.

Flood, Wayne

When
February 7, 3:00 PM CST to February 10, 12:00 PM CST
Where
Wayne County, Wayne City to 0.92 mi NNE of Mayberry
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.350, -88.580

Minor flooding occurred on the Skillet Fork River. Low-lying woods and fields near the river were inundated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801922, 805103, 800340, 800341, 805102, 800342, 801924, 801921, 801925, 802913.